CINCINNATI – An Ohio police officer's brush with death from accidentally touching fentanyl is a sobering reminder to first responders here that contact with users can kill them.
"It's scary and you've got to retrain yourself to think differently," Cincinnati officer Alicia Essert told WCPO Monday.
“It's very frightening. It's one of the things that keeps me up at night," said Newtown Chief Tom Synan, head of the Hamilton County Heroin Coalition Task Force.
An East Liverpool officer overdosed by simply touching some fentanyl that rubbed off on his clothes during an arrest, authorities said. It took four doses of Narcan to revive him.
"All you gotta do is have something on your shirt or just wipe your hand off … not even thinking about it, just innocently … and next thing you know you could be exposed, so it's a very dangerous situation right now," Synan said.
Essert said protecting herself hasn't been her first thought on a drug run.
“Your first thought is not to put gloves on. Your first thought is to tend to the person who has overdosed," said Essert.
But Essert has been reminded how risky that is.
“I can't tell you how many times in the last month or so that I've gone on runs like that and I've picked up drugs ... and after the fact I'm like, ‘Am I feeling OK? Oh my gosh, that was close. I probably shouldn't have done that.’
“At that point it would've been too late," she said.
Synan says he warns his officers every day about the risk and the possibility they could be exposed to a deadly drug.
Each officer carries a Narcan kit and it’s not only to revive people they respond to, but just in case they become exposed.
Officers no longer field-test drugs because of the danger from fentanyl and carfentanil, Synan said.
“It's something you can't necessarily see and something that you can't necessarily detect. It is frightening the measures we may have to take to protect ourselves," he said.
If it gets any worse, we could see officers wearing masks, Synan said.